Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 165, NWS New Orleans, LA

September 12, 2012Pointe Coupee Parish, West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Sep 12, 2012, 4:39 PM CDT for Pointe Coupee Parish, West Feliciana Parish, Louisiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2012, 4:39 PM CDT (21:39 UTC)
Expired
Sep 12, 2012, 5:30 PM CDT
In force
51 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Pointe Coupee Parish, LA, West Feliciana Parish, LA

What was reported inside it

TimeReportWhereRemark
Sep 12, 5:02 PM CDTHAIL 0.75Morganza, LAELECTRICITY IS ALSO OUT AT COMMS CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS54 KLIX 122139
SVRLIX
LAC077-125-122230-
/O.NEW.KLIX.SV.W.0165.120912T2139Z-120912T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
439 PM CDT WED SEP 12 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF NEW ROADS...
  WESTERN WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 530 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF LETTSWORTH TO
  MORGANZA TO 6 MILES EAST OF LIVONIA...OR ALONG A LINE EXTENDING
  FROM 7 MILES SOUTH OF SIMMESPORT TO 7 MILES WEST OF NEW ROADS TO 8
  MILES SOUTH OF NEW ROADS...AND MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BATCHELOR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3087 9181 3098 9181 3105 9173 3105 9166
      3103 9164 3099 9165 3100 9160 3084 9147
      3051 9142 3055 9159 3070 9175 3079 9178
      3081 9181 3084 9181 3086 9183
TIME...MOT...LOC 2139Z 168DEG 17KT 3089 9184 3073 9156
          3058 9145

$$
1 follow-up statement
443 
WWUS54 KLIX 122205
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
505 PM CDT WED SEP 12 2012

LAC077-125-122230-
/O.CON.KLIX.SV.W.0165.000000T0000Z-120912T2230Z/
POINTE COUPEE LA-WEST FELICIANA LA-
505 PM CDT WED SEP 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WESTERN WEST FELICIANA AND POINTE COUPEE PARISHES...

AT 504 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES
NORTHWEST OF LETTSWORTH TO BATCHELOR TO NEW ROADS...OR ALONG A LINE
EXTENDING FROM SIMMESPORT TO 13 MILES WEST OF ST. FRANCISVILLE TO NEW
ROADS...MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE FOLLOW OUR OFFICE ON BOTH FACEBOOK AND TWITTER FOR MORE
INFORMATION ON SEVERE WEATHER AND TO RELAY WEATHER REPORTS AND
PHOTOS.

&&

LAT...LON 3087 9181 3098 9181 3105 9173 3105 9166
      3103 9164 3099 9165 3100 9160 3084 9147
      3051 9142 3055 9159 3070 9175 3079 9178
      3081 9181 3084 9181 3086 9183
TIME...MOT...LOC 2205Z 168DEG 17KT 3101 9187 3085 9159
          3070 9148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:40 PM CDT, 59 minutes earlier.

Area forecast discussion, Sep 12, 3:40 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 PM CDT WED SEP 12 2012

.SHORT TERM...OVERALL THINGS WILL REMAIN FAIRLY QUIET ACROSS THE
REGION. TODAY ISLTD TO WIDELY SCT SHRA AND TSRA DEVELOPED THIS AFTN
MAINLY ACROSS THE SRN HALF OF THE CWA AND AFTER SUNSET MUCH OF THIS
ACTIVITY WILL DISSIPATE.

TONIGHT THROUGH SAT...THE BROAD RIDGE OVER THE SERN CONUS WILL
BEGIN TO BREAK DOWN AS A POTENT NRN STREAM SYSTEM DIGS OUT OF CNTRL
CANADA AND MOVES ACROSS THE GRT LAKES FRI. AT THE SAME TIME A
DISTURBANCE CURRENTLY MOVING ALONG THE FRONT RANGE WILL CUT OFF
OVER NM/WRN TX. WITH THAT THE RIDGE OVER THE SERN CONUS WILL
FLATTEN OUT AND BE SUPPRESSED SWRD OVER THE GULF AND NRN GULF
COAST. THIS WILL KEEP THE AREA UNDER WEAK HIGH PRESSURE WITH NO
REAL MID LVL FORCING. WITH THAT MOISTURE WILL NOT INCREASE GREATLY
AND CONVECTION WILL BE CONTROLLED BY DIURNAL PROCESSES. AS FOR
TEMPERATURES LL TEMPS(H925) WILL RANGE FROM 20-22C AND THIS SHOULD
LEAD TO HIGHS IN THE UPPER 80S. /CAB/

.LONG TERM...MEDIUM RANGE MDLS IN DECENT AGREEMENT SUGGESTING THE
PATTERN BECOMING MORE AMPLIFIED WITH ANOTHER L/W TROUGH OVER THE ERN
CONUS NEXT WEEK WITH ANOTHER COLD FRONT EXPECTED DURING THE FIRST
HALF OF NEXT WEEK.

LATE THIS WEEKEND THE CUT OFF LOW OVER WRN TX WILL BEGIN TO OPEN UP
AND PUSH ACROSS THE SRN PLAINS ON SUN AS IT BECOMES ABSORBED BY THE
BROAD L/W TROUGH DEVELOPING OVER THE ERN CONUS. AS THIS SYSTEM MOVES
ACROSS THE LOWER MS VALLEY SUN NIGHT/EARLY MON SHRA AND TSRA
POTENTIAL WILL INCREASE. A VERY POTENT MID LVL DISTURBANCE WILL
CONTINUE DROPPING OUT OF WRN CANADA EARLY NEXT WEEK AND THIS WILL
DIG THE TROUGH ACROSS THE NRN/CNTRL PLAINS. BY TUE/EARLY WED THE L/W
TROUGH WILL BE IN PLACE AND THIS SHOULD HELP PUSH A COLD FRONT
THROUGH THE REGION DURING THE FIRST HALF OF THE WORK WEEK. FEW
SHRA ARE EXPECTED WITH THIS FRONT AS MOISTURE WILL BE LIMITED WITH
THE BULK OF THE MOISTURE HAVING BEEN REMOVED DUE TO SUN NIGHTS
DISTURBANCE. /CAB/

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR ALL TAFS SITES WITH THE EXCEPTION OF
A FEW SCATTERED SHOWERS AND STORMS THAT COULD BRIEFLY REDUCE
VISIBILITY. EXPECT LOCALLY HEAVY DOWNPOURS AND A FEW LIGHTNING
STRIKES WITH THESE SHOWERS AND STORMS. CONVECTION SHOULD DIE DOWN
AFTER SUNSET AND WINDS SHOULD DROP TO NEAR CALM OVERNIGHT. 13/MH

&&

.MARINE...PREVIOUS DISCUSSION STILL VALID AS ERLY WINDS ARE EXPECTED
TO STRENGTHEN OVER THE NEXT 24-36HRS. WINDS WILL BEGIN TO SLACK OFF
THIS WEEKEND AS THE PRESSURE GRADIENT RELAXES. /CAB/

EASTERLY FLOW WILL INCREASE ACROSS THE COASTAL WATERS THROUGH THE
REMAINDER OF THE WORK WEEK AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE
NORTH GULF WITH HIGH PRESSURE CENTERED ALONG THE EAST COAST. THE
STRONGEST WINDS...MAINLY IN THE 15 TO 20 KNOT RANGE...WILL BE
ACROSS THE COASTAL WATERS EAST OF THE MISSISSIPPI RIVER. THE
SUSTAINED MODERATE EASTERLY FLOW WILL GRADUALLY RESULT IN AN
INCREASE IN TIDE LEVELS TO ONE FOOT TO ONE AND A HALF FEET ABOVE
NORMAL. /DM/

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...HURRICANE ISAAC RECOVERY SUPPORT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  87  66  89 /  20  20  20  20
BTR  71  89  69  91 /  20  30  20  20
ASD  71  87  69  89 /  20  20  20  20
MSY  74  88  73  89 /  20  20  20  20
GPT  71  87  70  88 /  20  20  10  20
PQL  68  88  67  88 /  20  20  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

SHORT/LONG/MARINE: CAB
AVIATION: MH
Hazardous weather outlook, Sep 12, 11:39 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1139 AM CDT WED SEP 12 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-131645-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1139 AM CDT WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON MAINLY NEAR THE
COAST AND IN THE COASTAL WATERS. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED THOUGH SOME MARINE SHOWERS MAY PRODUCE BRIEF
WATERSPOUTS.

TIDES WILL RUN ONE TO ONE AND A HALF FOOT ABOVE NORMAL TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED BUT THERE WILL BE A CHANCE FOR
WATERSPOUTS TO DEVELOP UNDER MARINE SHOWERS AND THUNDERSTORMS
EACH DAY.

TIDES WILL RUN BETWEEN ONE FOOT AND TWO FOOT ABOVE NORMAL
THURSDAY AND FRIDAY...WHICH MAY IMPACT SOME SECONDARY ROADS IN
MARSH AREAS OUTSIDE HURRICANE PROTECTION LEVEE SYSTEMS AT HIGH
TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:11 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge34 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.